A case of Aconitum toxicity by Chinese Medicinal herb Fuzi (附子)


Radix Aconiti Lateralis Praeparata (lateral root of Aconitum Carmichaeli also known as Fuzi or 附子)


Emergency case in focus


A male patient in his 60s, presented to the Emergency Department (ED) with symptoms o􀁉f acute onset 􀁉facial and upper lim􀁅b numb􀁅ness, dizz􀁝􀁝iness, nausea and vomiting, as well as chest discomfort after consuming a herbal decoction. He was a chronic smoker with a past medical history of gout for which he was not on any regular prescription medication.


Upon arrival at the ED, he was conscious and alert but was also found to be diaphoretic, with a heart rate of 110 bpm, blood pressure of 62/34 mmHg and 􀀶SpO2 was 􀀜􀀛􀀈98% on room air. His other e􀁛aminations were unremarkable. His electrocardiogram (ECG􀀦􀀪) reading showed sinus tachycardia with freq􀁔uent premature ventricular comple􀁛xes. A total of 2􀀯 of 􀃀fluid boluses were immediately administered and vasopressor support with noradrenaline of up to 0.15 mcg/kg/min was initiated. He was also given intravenous amiodarone 150 mg bolus

followed by an infusion at 1 mg/min over 6 hours, and 0.5 mg/min over the nex􀁛t 18􀀛 hours.



His biochemistry investigations and to􀁛icology screens were unremarkable. Upon further history-taking, he revealed that the herbal decoction which he had consumed was based on a recipe that he found on social media. It consisted of Radix Aconiti Lateralis Praeparata (附子)􀀵􀁄􀁇􀁌􀁛􀀃􀀤􀁆􀁒􀁑􀁌􀁗􀁌􀀃􀀯􀁄􀁗􀁈􀁕􀁄􀁏􀁌􀁖􀀃􀀳􀁕􀁄􀁈􀁓􀁄􀁕􀁄􀁗􀁄, 􀀳Panax􀁛 􀀪Gins􀁖eng (人参)􀁊, 􀀵Rhiz􀁝oma Atractylodis Macrocephalae (白术), Radix Paeoniae Alba (白芍), Poria cocos mushroom􀁛 (茯苓). This herbal decoction formulation is also commonly known as 附子汤.


He was transferred to the 􀀰Medical High Dependency Unit where he remained haemodynamically stable and was gradually weaned off from his vasopressor support over the nex􀁛t 24 hours. An E􀀦􀀪CG test was repeated on day 2 of admission showed normal sinus rhythm. A transthoracic echocardiogram showed normal left ventricular systolic function with no signi􀂿cant valvular pathology. He recovered fully and was discharged on day 3.



Aconitum


Aconitum, also known as aconite, monkshood and wolfsbane, is a genus of at least 350 species of herbaceous plants. Aconitine, an alkaloid and other types of alkaloids are found in all parts of the Aconitum plant and are most abundant in the roots. Traditionally, it has been used in the Indian Aryuvedic treatment and in the Traditional 􀀦Chinese M􀀰edicine for the treatment of rheumatism, arthritis and pain. 􀀶Speci􀂿cally, in Traditional Chinese M􀀰edicine, root tuber of Aconitum Carmichaelii (also known as Rad􀁇ix􀁛 Aconiti Cocta, or 制附子􀝣􁌊􀍹) and root tuber of Aconitum Kusne􀁝zo􀁉􀂿ffii (also known as 􀀵Rad􀁇xi􀁛 Aconiti Kusne􀁝zo􀁉􀂿ffii 􀀦Cocta, 制草乌), and lateral root tuber of A. carmichaeli (also known as 附子) are often used. However, raw aconite roots are highly to􀁛ixc cardioto􀁛xins and neuroto􀁛xins. In faxct, they have been used in the past as arrow poisons. The estimated lethal dose of pure aconitine has been reported to be as low as 2mg and 1g of the wild plant(1).


Hence, aconite roots are only used after processing (by prolonged soaking or boiling) which leads to the hydrolysis of aconitine alkaloids and reduction of alkaloid content of up to 90% (2). Aconitum to􀁛icity usually results either from the accidental ingestion of wild plants, inadequate processing (commonly due to a shorter than required duration of boiling) or erroneous prescription (3,4). Inappropriate usage of Aconitum plants appears to be a common feature among previously reported cases of Aconitum to􀁛icity.


A locally published case report describes an accidental over-dosage of aconite caused by the incorrect transcription of an internet herbal recipe(5). In the case above, it may be possible that the patient had not boiled the herbal decoction for a suf􀂿fcient amount of time.



Mechanism and features of Aconitum toxicity


Aconitine binds with high aff􀂿nity to the open state of voltage-sensitive sodium channels in the ex􀁛citable membranes (myocardium, nerve, muscle), resulting in persistent activation, continuing sodium inf􀃀lux􀁛 and sustained depolarisation(6). Patients with aconite poisoning classically present with a combination of neurological, cardiovascular and gastrointestinal features. Short latency (as short as 10 minutes) between the ingestion of aconite and onset of symptoms has been described in literature(3,7). Likewise our patient developed symptoms of paraesthesia, chest discomfort, nausea and vomiting within 30 minutes of consumption of the herbal decoction.


Some of the cardiovascular features include hypotension, heart palpitations, chest pain, bradycardia, sinus tachycardia and ventricular arrhythmias. Aconitine can induce ventricular arrhythmia including ventricular ectopics, ventricular tachycardia, torsades de pointes and ventricular 􀂿fibrillation. This is caused by myocardium automaticity triggered by the delayed after depolarisation and early after depolarisation(1).


Neuroto􀁛xicity of aconitine is precipitated by its action on voltage-sensitive sodium channels in ax􀁛ons which block the release of acetylcholine. Neurological features include sensory (paraesthesia and numbness of the face, perioral area and the four limbs), motor (muscle weakness) or both(1).


There is no speci􀂿c antidote to aconite poisoning and supportive care is the mainstay of treatment. Mortality from aconite toxicity has been described to be 5.6%(8). Ventricular arrhythmias secondary to aconite to􀁛xicity are often refractory to cardioversion and anti-arrhythmic drugs. Anti-arrhythmics of choice described in previous case reports for the treatment of aconite induced ventricular arrhythmias include 􀃀flecainide and amiodarone(1,9).


Conclusion

Adverse events may occur with herbal-based traditional remedies, such as the 􀀵Radix􀁛 Aconiti 􀀯Lateralis Praeparata or other aconite-containing herbs. Healthcare professionals are encouraged to ask patients if they are taking any traditional herbal remedy, be vigilant for suspected adverse events associated with its use.


References

  1. 􀀔Clin Toxicol 2009; 47: 279-85.

  2. 􀀕J Ethnopharmacol 1981; 4: 247-336.

  3. Lancet 19􀀞9 3240: 1254-56.

  4. Drug Saf 2012; 35(7): 575-87

  5. Singapore Med J 2015; 56(7): 116-9.

  6. Eur J Pharmacol 1997; 337: 165-74.

  7. Ann Emerg Med 2004; 43(5): 574-9

  8. Vet 􀀫um 􀀷o􀁛icol 􀀔􀀜􀀜􀀗􀀞 􀀖􀀙􀀝 􀀗􀀘􀀕􀂱􀀘.

  9. Clin Toxicol 2017; 55(5): 313-21

Source: Health Science Authority (HSA) Singapore Adverse Drug Reaction News


 

请点击关注yourTCM portal


温馨提示:本平台分享健康图文信息,仅供大家参考学习,不作为医疗诊断依据。如有需要,请在医师指导下使用。


Like this TCM article? Read more similar articles here! Or follow our Facebook Page or subscribe to our mailing list to stay updated on any new TCM articles, promotions and happenings!


Looking to learn more about Traditional Chinese Medicine? You may find your suitable TCM lessons here!